Lake Huron, 2025

Marine Thunderstorm Winds in Lake Huron, August 23, 2025

August 23, 2025 · NWS DTX · 2 events in 2 counties and zones

Thunderstorms moving through southern Lake Huron produced wind gusts to 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through southern Lake Huron produced wind gusts to 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 23, 6:26 PM EST, 1 hour 4 minutes earlier. Its key messages:

  • Fall-like weather arrives to end the weekend and persists right into Wednesday with highs in the upper 60s to mid 70s and lows falling into the 40s early next week.
  • Chance for brief light showers tomorrow and Monday, otherwise dry for the mid week period.
Area forecast discussion, Aug 23, 6:26 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
726 PM EDT Sat Aug 23 2025

.KEY MESSAGES...

- Fall-like weather arrives to end the weekend and persists right
  into Wednesday with highs in the upper 60s to mid 70s and lows
  falling into the 40s early next week.

- Chance for brief light showers tomorrow and Monday, otherwise dry
  for the mid week period.

&&

.AVIATION...

A cold front continues to push southeast across the terminals this
evening. It will take a few more hours until clearing, thus expect
some additional thunderstorm development along and ahead of the
boundary, mainly for the Metro terminals (DTW/DET/YIP). Storms to
the northeast and southwest may just miss PTK, but did add a VCTS
and then TEMPO for thunder through 01Z. Veering wind shift has
already shown its self in upstream obs (FNT/MBS) with lingering
westerly gustiness. Drier conditions prevail in the wake of the
front with the southern sites eventually turning westerly, too. Post-
frontal subsidence will lead to the thinning of clouds, but model
data suggests FEW-SCT low VFR cloud may linger overnight. The
surface gradient relaxes with time into Sunday morning out of the
northwest quadrant. Boundary-layer diurnal cloud response
anticipated by late morning Sunday with a stray shower possible
north of PTK into the midday time-frame.

For DTW/D21 Convection...A couple passes from upstream thunderstorms
remains possible until about 02Z this evening.

THRESHOLD PROBABILITIES...

* Low to medium in thunder through 02Z this evening.

* Low in ceilings at or below 5000 feet, until after 14Z Sunday
  (medium).

&&

.PREV DISCUSSION...
Issued at 255 PM EDT Sat Aug 23 2025

DISCUSSION...

Large upper level low/trough over Ontario will be in no hurry to
exit east, leading to below normal temperatures to end the weekend
through early next week. Cold front tracking through southeast
Michigan late this afternoon will offer up the potential of isolated-
scattered thunderstorms as the strong cap around 750 MB seen on the
12z DTX sounding is eroded, leading to skinny capes aoa 1500+ J/kg.
0-6 KM bulk shear around 35 knots suggest an isolated cell could be
strong to potentially severe (less than 5%) if can get some enhanced
low level convergence with any marine layer interaction across the
Eastern Thumb region. Otherwise, unidirectional low level southwest
flow will make it difficult to sustain updrafts. The front looks to
be clearing all of southeast Michigan by 2z, with good drying and low
level cold advection kicking in. 850 MB temps to drop below 10 C by
Sunday morning, and under 7 C by Monday morning as a shortwave
currently over Central Canada provides a reinforcing shot of cold air
and amplifying the longwave trough over the eastern two thirds of
North America. With some moisture flux from the warm waters of the
Great Lakes, steepening low level lapse rates will likely be
sufficient to generate some light shower activity Sunday and Monday
as modest capes (100 J/kg) are embedded around the freezing level.
EQL levels look to mostly come up short of -20 C, with main threat of
thunder over the waters of Lake Huron.

The heart of the cold Canadian air will be in place on Tuesday, with
temps starting out in the 40s to start the days on both Tuesday and
Wednesday. A modest warmup then takes place Wednesday-Friday with
marginal height rises and low level southwest flow allowing 850 MB
temps to reach close to 10 C, allowing temps to at least get back to
normal values.

MARINE...

A low pressure system tracking east across James Bay will drag a
cold front through the central Great Lakes this evening, and perhaps
into the early overnight hours. Scattered shower and thunderstorm
development is expected ahead of the boundary, but some uncertainty
remains regarding the degree of coverage. Cannot rule out a couple
stronger storms capable of generating locally higher winds and/or
waves, thus some MWSs or SMWs may be needed. Cooler conditions
settle in behind the front for Sunday, and at least through the
first half of next week. This leads to better mixing potential
amidst stronger flow aloft, therefore gusts could approach Small
Craft Advisory conditions at times. Also monitoring low-end gust to
gale potential for the northern Huron basin, mainly for Monday
afternoon. Additional chances exist for shower/storm development
Sunday and Monday with isolated waterspouts possible, mainly over
portions of Lake Huron.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....KGK
DISCUSSION...SF
MARINE.......KGK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 23, 10:40 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1140 AM EDT Sat Aug 23 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1140 AM EDT Sat Aug 23 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon as a cold front
tracks across the state. Severe weather is not anticipated but the
strongest storm (most likely over Thumb region) will have the
potential to produce gusty winds around 50 mph and small hail. Storm
motion will be west to east at 35 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-240800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1140 AM EDT Sat Aug 23 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon as a cold front
tracks across the region. Severe weather is not likely but the
strongest storms may produce gusty winds to 45 knots and small hail.
Storm motion will be west to east at 35 kt. There will also be a
chance of waterspouts across the Great Lakes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Waterspouts will be possible across the Great Lakes Sunday through
Wednesday as a cooler and unsettled pattern takes hold.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 23, 6:06 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
706 PM EDT Sat Aug 23 2025

MIZ075-240000-
Washtenaw MI-
706 PM EDT Sat Aug 23 2025

...STRONG THUNDERSTORMS WILL IMPACT WASHTENAW COUNTY THROUGH 800 PM
EDT...

At 706 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Stockbridge to near Grass Lake
to near Cement City. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Chelsea around 715 PM EDT.
  Manchester around 720 PM EDT.
  Dexter around 725 PM EDT.
  Ann Arbor around 735 PM EDT.
  Saline and Whitmore Lake around 740 PM EDT.
  Dixboro around 745 PM EDT.
  Ypsilanti around 750 PM EDT.

Other locations impacted by these storms include Hudson Mills,
Pittsfield Township, Whittaker, Lyndon Township, Hudson Mills
Metropark, Bridgewater, Delhi Mills, Pleasant Lake, and Barton Hills.

People attending Chelsea Community Fair  should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4241 8413 4243 8355 4218 8354 4208 8363
      4207 8413
TIME...MOT...LOC 2306Z 269DEG 34KT 4235 8423 4220 8427 4214 8433

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 23, 6:08 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
708 PM EDT Sat Aug 23 2025

MIZ068-069-232345-
Livingston MI-Oakland MI-
708 PM EDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OAKLAND AND
SOUTHEASTERN LIVINGSTON COUNTIES THROUGH 745 PM EDT...

At 708 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brighton, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  South Lyon around 715 PM EDT.
  Novi around 720 PM EDT.

Other locations impacted by this storm include Lakeland, Orchard
Lake, Island Lake State Recreation Area, Chilson, Commerce, Wolverine
Lake, New Hudson, Farmington, Walled Lake, and Wixom.

People attending Brighton Street Art Fair , and Novi Taco Fest and
Art  should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4259 8387 4261 8336 4244 8334 4243 8387
TIME...MOT...LOC 2308Z 269DEG 33KT 4250 8377

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 23, 6:23 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
723 PM EDT Sat Aug 23 2025

MIZ055-062-063-240030-
Lapeer MI-Sanilac MI-St. Clair MI-
723 PM EDT Sat Aug 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SANILAC...EAST
CENTRAL LAPEER AND ST. CLAIR COUNTIES THROUGH 830 PM EDT...

At 723 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Carsonville to Peck to near Lum. Movement was
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Croswell, Yale, Port Sanilac, Applegate, and Melvin around 730 PM
  EDT.
  Lexington around 735 PM EDT.
  Emmett around 750 PM EDT.
  Lakeport around 755 PM EDT.
  Port Huron around 810 PM EDT.
  Marysville around 820 PM EDT.

Other locations impacted by these storms include North Street,
Goodland Township, Birch Beach, Lynn Township, Amador, Goodells,
Brockway, Smiths Creek, Valley Center, and Wadhams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4296 8242 4292 8246 4282 8248 4312 8321
      4328 8290 4351 8269 4347 8252 4317 8247
      4306 8242
TIME...MOT...LOC 2323Z 293DEG 29KT 4343 8268 4326 8283 4314 8306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 23, 6:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
745 PM EDT Sat Aug 23 2025

MIZ062-063-069-070-240100-
Lapeer MI-Macomb MI-Oakland MI-St. Clair MI-
745 PM EDT Sat Aug 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAPEER...
NORTHEASTERN OAKLAND...NORTHERN MACOMB AND ST. CLAIR COUNTIES THROUGH
900 PM EDT...

At 745 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yale to Capac to Oxford. Movement was east
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Almont, Yale, and Emmett around 750 PM EDT.
  Romeo around 800 PM EDT.
  Armada and Memphis around 805 PM EDT.
  Richmond and Lakeport around 825 PM EDT.
  Marysville around 840 PM EDT.
  Port Huron around 845 PM EDT.

Other locations impacted by these storms include North Street,
Lakeville, Adair, Lynn Township, Rattle Run, Goodells, Ray Center,
Brockway, Smiths Creek, and Wadhams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4296 8242 4292 8246 4289 8247 4285 8247
      4282 8248 4267 8280 4283 8335 4300 8299
      4316 8302 4316 8300 4315 8300 4316 8268
      4316 8246 4306 8242
TIME...MOT...LOC 2345Z 284DEG 17KT 4315 8282 4298 8291 4282 8325

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 23, 6:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
747 PM EDT Sat Aug 23 2025

MIZ068>070-075-076-240045-
Livingston MI-Macomb MI-Oakland MI-Washtenaw MI-Wayne MI-
747 PM EDT Sat Aug 23 2025

...STRONG THUNDERSTORMS WILL IMPACT WAYNE...SOUTHERN OAKLAND...
SOUTHWESTERN MACOMB...SOUTHEASTERN LIVINGSTON AND NORTHEASTERN
WASHTENAW COUNTIES THROUGH 845 PM EDT...

At 747 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Bloomfield to near Salem to near Dexter.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ann Arbor, Livonia, Southfield, Novi, Canton, Birmingham,
  Northville, and Dixboro around 750 PM EDT.
  Troy, Ypsilanti, and Royal Oak around 755 PM EDT.
  Dearborn and Detroit Zoo around 800 PM EDT.
  Warren, Romulus, Sterling Heights, and Greenfield Village around
  805 PM EDT.
  Taylor, Detroit, and Belleville around 810 PM EDT.
  St. Clair Shores, Downtown Detroit, Wyandotte, and Belle Isle
  around 820 PM EDT.
  Grosse Pointe around 825 PM EDT.
  Trenton around 835 PM EDT.

Other locations impacted by these storms include Franklin, Keego
Harbor, Melvindale, Harper Woods, Westland, Pleasant Ridge, Grosse
Pointe Shores, Huntington Woods, Wolverine Lake, and Woodhaven.

People attending Clawson Fest , Novi Taco Fest and Art , Freedom Hill
Amphitheatre , and Comerica Park  should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8270 4253 8272 4254 8281 4244 8283
      4236 8288 4232 8306 4230 8309 4224 8313
      4212 8312 4210 8313 4230 8393 4246 8383
      4262 8340 4253 8267
TIME...MOT...LOC 2347Z 284DEG 33KT 4255 8338 4238 8352 4232 8382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 23, 7:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
806 PM EDT Sat Aug 23 2025

MIZ069-075-076-240100-
Oakland MI-Washtenaw MI-Wayne MI-
806 PM EDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WAYNE...SOUTHEASTERN OAKLAND AND
NORTHEASTERN WASHTENAW COUNTIES THROUGH 900 PM EDT...

At 806 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salem, or near Canton, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Livonia, Canton, and Northville around 810 PM EDT.
  Dearborn around 820 PM EDT.
  Greenfield Village around 825 PM EDT.
  Detroit around 840 PM EDT.

Other locations impacted by this storm include Melvindale, Westland,
Ecorse, Lincoln Park, Southgate, Inkster, Highland Park, Redford,
Plymouth, and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4231 8308 4224 8313 4220 8313 4214 8316
      4229 8379 4247 8361 4245 8301
TIME...MOT...LOC 0006Z 278DEG 32KT 4237 8353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SC

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
August 23, 7:30 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, 4.5 mi E of Lakeport
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.127, -82.391

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
August 23, 7:32 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Fort Gratiot Wlon Station (Ftgm4)
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.010, -82.420

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284049, 1284048.